Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 215, NWS Pueblo, CO

August 14, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 14, 2004, 6:45 PM MDT for El Paso County, Colorado. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 6:45 PM MDT (00:45 UTC)
Expired
Aug 14, 2004, 8:15 PM MDT
In force
90 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 150045
SVRPUB
COC041-150215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
642 PM MDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF COLORADO SPRINGS

* UNTIL 815 PM MDT.

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CENTRAL COLORADO SPRINGS...AND MOVING EAST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  COLORADO SPRINGS THROUGH 715 PM MDT.
  

THE TOWNS OF SECURITY AND WIDEFIELD ARE ALSO IN THE PATH OF THIS SEVERE 
THUNDERSTORM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3894 10485 3877 10492 3861 10451 3887 10440

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:33 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 14, 1:33 PM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
133 PM MDT SUN AUG 14 2004

.SHORT TERM...
(TONIGHT AND SUNDAY)

CURRENTLY ACROSS THE REGION...LOW CLOUDS WHICH WERE OVER MAINLY PUB
AND EL PASO COUNTIES HAVE BURNED OFF. SOME LOWER/MID LVL CLOUDS
REMAIN OVER FAR E PLAINS. ISOLD THUNDER HAS DEVELOPED OVER SE
MTNS AND SW MTNS. DWPTS THIS EARLY AFTERNOON OVER THE PLAINS WERE IN
THE MID 50S. DEEP SHEAR WAS MARGINAL BASE ON SPC MESO PAGE.

THIS AFTERNOON...MAIN CONCERN IS SVR THREAT. BELIEVE WE WILL SEE
SOME ISOLD MARGINAL SUPS ON PLAINS TODAY. SINCE MOISTURE IS A BIT
DEEPER AND CAPES A BIT HIGHER THAN LAST FEW DAYS...WILL LIKELY SEE
STORMS OVER ALL OF PLAINS VS S MTNS/ADJ PLAINS AS WE HAVE SEEN THE
LAST COUPLE OF DAYS. ONC CONCERN WHICH IS AGAINST ACTIVITY TODAY
IS SHORTWAVE IS MOVING SE OUT OF REGION SO SYNOPTIC SUPPORT WILL
NOT BE FAVORABLE. GIVEN MARGINAL SHEAR AND NIL SYNOPTICS...I DONT SEE
WIDESPREAD ACTIVITY...BUT LIKELY TO BE A BIT BUSIER THAN LAST COUPLE
OF DAYS.

TONIGHT...STORM ACTIIVITY WILL END W TO E BY MID TO LATE EVENING...
OTHERWISE PC. SEASONABLE TEMPS EXPECTED TONIGHT.

TOMORROW...IT WILL BE DRYING OUT A BIT OVER THE REGION. I ONLY HAVE
ISOLD POPS FOR THE MTNS AFTER NOON WITH ISOLD AFTER MID AFTERNOON
OVER PLAINS. TEMPS WILL ONCE AGAIN BE WARMING UP OVER THE PLAINS
WITH TEMPS APPROACHING 90 ALONG THE ARK RIVER VALLEY. COULD SEE A
STRONG STORM OR TWO AS PER SPC DAY2 OUTLOOK BUT SHEAR ONCE AGAIN
APPEARS MARGINAL.

AS FOR FIRE WX...SOME DRY LTG POSSIBLE IN MTNS TOMORROW BUT WITH
FUELS MOIST AS PER FUELS LOG ON NET...DO NOT PLAN ON ANY HILITES
ATTM. /HODANISH.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

LONG TERM CONCERNS REMAIN POPS AND TEMPS IN CONTINUED UNSETTLED
PATTERN.

SUN NIGHT-THU: UPPER TROUGH ACROSS THE CENTRAL CONUS CONTINUES TO
LIFT ACROSS THE NORTHEASTERN STATES AS HIGH AMPLITUDE UPPER RIDGE
FROM THE DESERT SW THROUGH THE PAC NW MOVES EAST ACROSS THE FOUR
CORNERS REGION. RIDGE FLATTENS A BIT AS SHORT WAVE ENERGY FROM
EASTERN PACIFIC SYSTEM MOVES ACROSS THE NORTHERN TIER OF STATES AND
UPPER MIDWEST...WITH THE MODERATE NW FLOW ALOFT ACROSS THE AREA
DIMINISHING TO WEAK WEST TO NORTHWEST. FLOW ALOFT WILL ALLOW
FOR THE ABUNDANT MOISTURE AND EMBEDDED CONVECTIVE DISTURBANCES
TRAPPED UNDER THE RIDGE ACROSS THE DESERT SW ATTM...TO MOVE ACROSS
THE STATE BRINGING GOOD CHANCES OF SHOWERS AND THUNDERSTORMS
ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS THROUGH MID WEEK.
MODELS ARE ALSO INDICATING A COUPLE OF BACK DOOR COLD FRONTS
MOVING ACROSS THE EASTERN PLAINS...ONE MON AND ANOTHER THU...AS SFC
HIGH PRESSURE BUILDS IN BEHIND NORTHERN TIER AND UPPER MIDWEST SHORT
WAVE SYSTEMS. CURRENT FORECAST ON TRACK WITH THIS IDEA...WITH BROAD
BRUSH OF MAINLY DIURNAL CHANCE POPS ACROSS THE HIGH TERRAIN THROUGH
THE PERIOD...WITH BEST COVERAGE ACROSS THE SW AND CENTRAL MTS.
WILL KEEP THE BROAD BRUSH CHANCES ACROSS THE PLAINS AS WELL...WITH
TIMING OF FRONTS AND BEST LOW LEVEL MOISTURE IN DOUBT. WITH WEAKENING
FLOW ALOFT...WILL HAVE TO WATCH FOR THE POTENTIAL FLASH FLOODING
ACROSS THE AREA...AS SLOW MOVING HEAVY RAINERS ONCE AGAIN POSSIBLE.
WITH MORE CLOUD COVER AND DIURNAL STORMS EXPECTED ACROSS THE
REGION...HAVE TRIMMED BACK HIGH TEMPS SOMEWHAT...BUT NOT AS COOL AS
LATEST MEX GUIDANCE...AS LOOKS TOO COLD WITH PROXIMITY OF 590DM UPPER
RIDGE.

FRI-SAT...FLAT UPPER RIDGE LOOKS TO PERSIST AROUND THE DESERT SW
AND FOUR CORNERS REGION...AS SHORT WAVE ENERGY EJECTS OFF STRONG
UPPER SYSTEM ACROSS SOUTH CENTRAL CANADA...SENDING OCASSIONAL
FRONTS ACROSS THE UPPER GREAT LAKES AND MIDWEST. UPPER FLOW LOOKS TO
BECOME MORE NORTHWEST...WITH ENOUGH EMBEDDED MOISTURE TO KEEP
ISOLATED DIURNAL POPS IN THE FORECAST...WITH TEMPS AT OR SLIGHTLY
BELOW LATE SUMMER AVERAGES. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 14, 6:50 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT SAT AUG 14 2004

COZ058>089-093>099-151300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
650 AM MDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
PIKES PEAK...THE SANGRE DE CRISTO MOUNTAINS...AND WET MOUNTAINS THIS
AFTERNOON. WITH THE NORTHWEST FLOW ALOFT ACROSS THE AREA...
THUNDERSTORMS SHOULD MOVE SOUTHEASTWARD TO THE INTERSTATE 25 CORRIDOR
AND ADJACENT PLAINS BY MID AFTERNOON AND EVENING. THE AIR MASS WILL
STILL BE UNSTABLE WITH STRONG WIND SHEAR...SO THERE WILL BE THE
POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE HAIL
AROUND PENNY SIZE AND WIND GUSTS AROUND 60 MPH. THE FOCUS AREA FOR
THE SEVERE THUNDERSTORM THREAT WILL BE ALONG A LINE FROM
CROWLEY COUNTY TO EASTERN LAS ANIMAS COUNTY...AND EASTWARD TO
THE COLORADO AND KANSAS BORDER. A FEW COMMUNITIES IN THIS THREAT
ZONE ARE LA JUNTA...KIM...EADS...LAS ANIMAS...LAMAR...AND
SPRINGFIELD.

ISOLATED HIGH CLOUD BASED THUNDERSTORMS ARE POSSIBLE AROUND THE
CONTINENTAL DIVIDE AND SAN LUIS VALLEY THIS AFTERNOON AND EVENING.
THESE STORMS WILL MAINLY PRODUCE LITTLE OR NO RAINFALL...CLOUD TO
GROUND LIGHTNING...AND LOCALLY GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING.
ON SUNDAY THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS OVER
THE FAR SOUTHEAST PLAINS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

WEST OF THE SANGRE DE CRISTO MOUNTAINS AND OVER THE UPPER ARKANSAS
VALLEY...RELATIVELY DRY WEATHER IS EXPECTED AND ONLY ISOLATED
THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE FAR EASTERN PLAINS BETWEEN 2 PM THIS AFTERNOON
AND 9 PM THIS EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:21 PM MDTTornado WarningPUBBent, Las Animas54 min
Aug 14, 7:15 PM MDTTornado WarningPUBLas Animas60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.